Illinois, 2024

Winter Storm in Illinois, March 22, 2024

March 22, 2024 · NWS LOT · 5 events in 5 counties and zones

Heavy snow began during the early morning of March 22nd and continued through mid afternoon across far northern Illinois producing a swath of 6 to 9 inches of snow. 1 inches in Capron.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow began during the early morning of March 22nd and continued through mid afternoon across far northern Illinois producing a swath of 6 to 9 inches of snow. Some of the highest snow totals included 9.1 inches three miles northwest of Cherry Valley; 9.0 inches one mile east southeast of Rockford; 8.6 inches one mile southwest of Timberlane; 8.5 inches in Machesney Park; 8.0 inches two miles west of Rockford; 7.2 inches three miles west northwest of Bull Valley; 7.0 inches in Lake Villa; 6.5 inches in Woodstock; 6.5 inches in Roscoe and 6.1 inches in Capron. Rockford Airport measured 5.6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 22, 2:42 AM CST, 18 minutes earlier. Its key messages:

  • Narrow band of intense snowfall expected near the IL-WI line today resulting in wet snow accumulations
  • Uncertainty remains on exact location of highest snowfall totals, but amounts in the 2 to 5 inch range seem likely. Though there is the potential (15-20%) for amounts to exceed 6 inches under the heaviest snow band
  • 20 to 30 percent chance for light snow across NW IL Saturday night.
  • Next rain chances arrive Sunday night into Monday along with breezy winds.
Area forecast discussion, Mar 22, 2:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
342 AM CDT Fri Mar 22 2024

.KEY MESSAGES...

- Narrow band of intense snowfall expected near the IL-WI line
  today resulting in wet snow accumulations

- Uncertainty remains on exact location of highest snowfall
  totals, but amounts in the 2 to 5 inch range seem likely.
  Though there is the potential (15-20%) for amounts to exceed 6
  inches under the heaviest snow band

- 20 to 30 percent chance for light snow across NW IL Saturday
  night.

- Next rain chances arrive Sunday night into Monday along with
  breezy winds.

&&

.DISCUSSION...
Issued at 341 AM CDT Fri Mar 22 2024

Through Saturday:

A stout upper jet streak continues to howl above the upper
Midwest and Great Lakes ahead of a broad 500 mb trough
traversing out of the northern Plains. Beneath the upper jet, a
mid-level baroclinic zone extends from northern Nebraska to
southern Lower Michigan which has served as the breeding ground
for convective snow showers this morning as modest instability
interacts with the aforementioned features. Thus far, these
showers have yet to reach the surface across the majority of
northern Illinois due to the presence of dry air in the sub-
cloud layer, however; this is expected to change over the next
few hours as a the ongoing snow showers saturate this layer. As
this occurs a 700 mb jet is expected to strengthen across
northern Iowa and southern Wisconsin which should develop a
frontogenetic circulation atop the aforementioned baroclinic
zone and lead to the development of a narrow band of intense wet
snowfall.

While guidance remains in good agreement on this evolution
occurring, there continues to be a lot of uncertainty on where
this heaviest axis of snowfall will establish. The general
consensus though is that the band should set up near the IL-WI
line around daybreak and persist into early afternoon. Given the
combination of strong synoptic forcing and instability snowfall
rates upwards of 1 to 2 inches per hour will be possible
beneath this band which, despite the marginal surface
temperatures, should yield slushy snow accumulations of at least
2 to 5 inches. However, some guidance is indicating that
locally higher amounts (in excess of 6 inches) could occur in a
very narrow axis if sufficient instability can be realized. As
previously stated, guidance is struggling on where this heaviest
snow axis will establish so subtle shifts north or south are
still possible even at this short time range. Therefore, I am
not planning to make any adjustments to the Winter Weather
Advisory for Winnebago, Boone, McHenry, and Lake, IL counties
which appears to cover the area of greatest threat.

Aside from this axis of heavy snow, the mid-level baroclinic
zone stalled overhead will also lead to a sharp north-south
gradient in temperatures this afternoon and as a result a
variety of precipitation types. In general those to the north of
I-80 are expected to remain in the low to mid-30s today with
precipitation primarily in the form of snow though some cold
rain could mix in at times. Given that this snow should fall at
a lighter intensity, accumulations are expected to be
significantly less than under the aforementioned f-gen band.
Couple these lighter snow rates with the marginal temperatures
and warm ground temperatures and I suspect accumulations will be
very limited. However, some minor (trace to 0.5 inch)
accumulations could still be seen on grassy and elevated
surfaces before all is said and done. As for those south of
I-80, temperatures today are expected to remain above freezing
with readings in the 40s to upper 50s (warmest south of the
Kankakee River Valley). Therefore, precipitation in this area
should fall in the form of rain but some snowflakes could mix in
briefly this evening as temperatures cool with a cold front.
Regardless, no accumulation is expected for locales south of
I-80.

Precipitation is expected to gradually taper from west to east
this evening as the aforementioned baroclinic zone gets shoved
through the area as a cold front. However, hi-res guidance is
suggesting that some lake effect snow showers could develop in
the wake of the cold front and persist into Saturday morning
across portions of northeast Illinois near the IL-IN line and
northwest Indiana. Given that moisture will be dwindling and the
modest lake effect parameters forecast, I suspect these showers
will be very isolated if they form at all. Though I did decide
to add a slight chance (20%) mention to the forecast as a
precaution but no additional accumulations are expected.
Otherwise, gradually clearing skies are in the forecast for
Saturday with seasonably cool temperatures in the upper 30s to
mid-40s.

Yack

Saturday Night through Thursday:

Surface high pressure will depart the region Sunday night, with
south and southeasterly return flow re-developing across the
region in advance of a burgeoning area of low pressure across the
Great Plains. A lead shortwave embedded within broad southwest
flow aloft will lead to strengthening low-level warm advection
late Saturday night into Sunday morning. At this time, it looks
like antedecent lower level dry air will probably hold fast,
although there are some indications that top-down saturation may
get close enough to the surface to result in a brief period of
light snow across parts of northwest Illinois.

This warm advection wing will quickly lift north of the region
through Sunday morning. Breezy southeasterly winds will
materialize during the late-morning and afternoon hours as mixing
into the eastern fringes of a low-level jet occurs. Onshore winds
will hold temperatures in the low 40s for lake-adjacent locales
across northeast Illinois.

Large scale forcing for ascent will increase notably Sunday night
into Monday morning as the nose of a 100+ kt jet streak surges
across Illinois in advance of a robust upper wave. Precipitation
chances with this round of ascent look a bit better than Saturday
night's with deeper moisture present. Thermal profiles by this
time look like they'll have warmed sufficiently to keep any
precipitation as all rain.

By Monday afternoon, model guidance is in decent agreement
depicting a roughly 990 (ish) mb surface low tracking across Iowa
and then eventually towards the Minnesota Arrowhead. This feature
will be accompanied by quite the impressive low-level mass
response, with 925 mb winds progged near 50 knots. With what looks
to be fairly widespread low stratus, not sure how efficiently
we'll mix into this flow, but gusts at least intermittently
towards 35-40 mph seem like a decent bet during the day. While
guidance is in good agreement regarding the surface low and
general track, seeing quite a bit more disparity in the low-level
moisture fields. The GFS in particular continues to advertise a
notably more moist PBL surging north through the day compared to
the rest of the available guidance suite. Given what looks to be a
fairly dry airmass in advance of this low (dewpoints in the 40s
down towards the Gulf coast) and generally east to southeasterly
trajectories through at least Sunday evening, the GFS's
instability profiles look like a bit of an outlier at this point.
Something we'll need to keep an eye on though, since the kinematic
parameter space within the warm sector are quite impressive.

PWATs are then forecast to surge Monday evening/overnight to
200-300 percent of normal as the aforementioned surface low
occludes and ejects northeastward. Intensifying upper jet
divergence is advertised across the guidance suite during this
period and will likely interact with a slow-moving frontal
boundary, yielding a potential for localized heavy rainfall in the
vicinity. At this time, the best overlap of deeper tropospheric
moisture, frontal forcing, and upper jet support looks like it may
set up south of us (across downstate Illinois) before the cold
front arrives and scours moisture out. A modestly cooler airmass
will arrive Tuesday and into Wednesday in the wake of this
boundary.

Carlaw

&&

.AVIATION /06Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1226 AM CDT Fri Mar 22 2024

A very challenging aviation forecast is in store through this
afternoon. Adding to the complexities: model guidance continues
to advertise notable north/south spread for such a short term
forecast. As a result, very minimal changes were made to the
inherited TAFs.

At ORD/MDW and the Chicago-area terminals:
Scattered snow showers are expected to develop across eastern
Iowa and will spread east through the overnight hours. TEMPO
groups for SHSN with periodic vsby reductions down to IFR still
seem appropriate. Given the magnitude of instability overhead,
very temporary vsby drops even under 1 mile can't be ruled out,
but this would be very transient.

Most guidance suggests the bulk of precipitation/snowfall will
then move generally north of ORD through the morning hours.
However, there remains about a 30 percent chance that a snow
band sets up in the immediate vicinity of ORD. If this occurred,
a more prolonged period of IFR/LIFR cigs/vsbys would occur
through the mid to late morning hours. Since this is currently
not the most favored solution, no changes were made to the TEMPO
group for generally VFR -SHSN.

Higher confidence exists in a brief period of IFR/LIFR vsbys in
a last burst of snow late this afternoon. There are some
indications this timing might need to be moved up by an hour or
two, but want to see a faster trend become better established in
guidance before committing to changing the 22-24z tempo groups.
Snow will come to an end by/around 00z with low-MVFR cigs
lingering.

At RFD:
Similar to ORD/MDW, scattered snow showers are expected to
materialize through the late overnight hours at RFD. Thereafter,
a band of snow is expected to set up in the vicinity, although
it's also possible this develops just a few miles north of the
airfield. The narrow nature of this snow band means forecast
uncertainty is still quite significant, as tiny wobbles on the
order of just a few miles would change the outcome dramatically.
At this time, at least periodic IFR/LIFR cigs/vsbys are
expected at RFD through the late-morning and into the early-
afternoon hours. If the snow band develops right overhead,
snowfall rates near an inch per hour would likely occur during
the 13-19z timeframe. Snow will then taper off towards 20-21z
with lingering low-MVFR conditions into the evening.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 4 PM CDT this afternoon for
     ILZ003-ILZ004-ILZ005-ILZ006.

IN...None.
LM...Small Craft Advisory from 4 AM to 10 PM CDT Saturday for the
     IL nearshore waters.

     Small Craft Advisory from 7 AM to 10 PM CDT Saturday for the
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 22, 2:47 AM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
347 AM CDT Fri Mar 22 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
347 AM CDT Fri Mar 22 2024 /447 AM EDT Fri Mar 22 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk for northern Illinois

DISCUSSION...

A narrow band of snow is expected to develop this morning north of
I-88, although uncertainty remains in its exact placement. A sharp
gradient in snow amounts will occur north and south of this band.
As a result, small shifts of just a few miles will result in
large changes in snow amounts.

Snowfall rates of 1 to 2 inches per hour will be possible within
this narrow band leading to snow-covered bridges, overpasses, and
side streets resulting in travel impacts this morning.

A burst of snow will sweep across the rest of the region this
afternoon leading to brief visibility reductions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-230900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
347 AM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft tonight

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Wednesday...
  Hazardous conditions for small craft are likely at times.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Ogle

When
March 22, 3:00 AM CST to 1:30 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
March 22, 3:30 AM CST to 2:30 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 22, 3:30 AM CST to 2:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
March 22, 3:30 AM CST to 3:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
March 22, 4:00 AM CST to 3:30 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162204, 1162202, 1162203, 1162205, 1162206.